Ohio, 2003

Flash Flood in Ohio, August 4, 2003

August 4, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 1:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 4, 1:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT MON AUG 4 2003

WE WILL LET FFA EXPIRE AT 4PM AS AREA OF TSTMS HAS VASTLY DECREASED
IN COVERAGE. SCT TSTMS NOW DOT THE CWA LANDSCAPE.

AREA OF TSTMS BLOWING UP IN WRN OHIO/ERN INDIANA ATTM WITH AN
EXTENSION SOUTHWARD INTO KY. IF THIS AREA HOLDS TOGETHER IT WILL
ROTATE INTO OUR CWA LATER THIS EVENING AND OVERNIGHT. ITS TOUGH
BEING STUCK UNDER A CLOSED UPPER LOW. TROUGH AXIS OF UPPER LOW
FINALLY MOVES THROUGH LATE WEDNESDAY OR THURSDAY.

MUCH OF CWA SENSITIVE TO FLOODING DUE TO RECENT HEAVY RAIN AND MOIST
SOIL CONDITIONS. PRECIP WATER RUNNING HIGH. IF AREA TO OUR WEST AND
SOUTHWEST ROTATES INTO OUR AREA TONIGHT WELL HAVE TO POST ANOTHER
FFA.

PIT   63  79  62  80 /  50  50  40  30
HLG   63  79  61  81 /  50  50  40  30
MGW   64  79  61  81 /  50  50  40  30
ZZV   64  79  61  81 /  50  50  40  30
PHD   63  79  61  81 /  50  50  40  30
FKL   62  77  60  79 /  50  50  40  30
DUJ   62  77  60  79 /  50  50  40  30
LBE   63  77  61  79 /  60  50  40  30
BTP   62  77  60  79 /  50  50  40  30
IDI   63  77  61  79 /  60  50  40  30
ODM   60  77  60  76 /  60  50  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 4, 3:47 AM EST, 11 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...EAST CENTRAL OHIO AND GARRETT COUNTY MARYLAND. THE MOST
LIKELY TIMING OF THE SEVERE WEATHER LOOKS TO BE IN THE AFTERNOON AND
EVENING HOURS.

DAMAGING WIND...LARGE HAIL AND HEAVY RAIN CAN ACCOMPANY THESE
STORMS. SOILS REMAIN SATURATED.  AREAS THAT HAVE RECEIVED HEAVY RAIN
DURING THE LAST SEVERAL DAYS MAY NEED TO BE MONITORED IF ADDITIONAL
HEAVY RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 4, 12:29 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT COR
NATIONAL WEATHER SERVICE PITTSBURGH, PA
128 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

01:05 PM    MCMURRAY                  PA   FLASH FLOODS
08/04/03    WASHINGTON                     SUGAR CAMP ROAD FLOODED.
                                           REPORTED BY SKYWARN
                                           SPOTTERS
Special weather statement, Aug 4, 12:36 PM EST, 2 hours 39 minutes before
OHZ041-041830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT MON AUG 4 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO COLUMBIANA COUNTY...

HEAVY DOWNPOURS WERE MOVING INTO THE WESTERN PART OF COLUMBIANA
COUNTY NEAR HOMEWORTH. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT
20 MPH AND COULD AFFECT THE SALEM AREA BY 200 PM TO 215 PM. BE ALERT
FOR VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS.

A FLOOD WATCH CONTINUES FOR EAST CENTRAL OHIO UNTIL 400 PM. THE
GROUND REMAINS SATURATED FROM PREVIOUS RAIN. WATER WILL COLLECT
RAPIDLY IN LOW LYING AND POOR DRAINAGE AREAS.
Local storm report, Aug 4, 12:41 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
141 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MOUNT LEBANON             PA   FLASH FLOODS
08/04/03   ALLEGHENY                      STREET FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

0130 PM    SOUTH FAYETTE             PA   FLASH FLOODS
08/04/03   ALLEGHENY                      ROAD AND CREEK FLOODING.
                                          REPORTED BY LAW ENFORCEMENT
Special weather statement, Aug 4, 1:32 PM EST, 1 hour 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT MON AUG 4 2003

...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION...

SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ANY STORMS THAT FORM CAN PRODUCE VERY HEAVY
DOWNPOURS. POSSIBLY UP TO AN INCH OF RAIN COULD FALL IN A SHORT
PERIOD OF TIME.

A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF THE REGION UNTIL 400
PM. THE GROUND REMAINS SATURATED AND ANY HEAVY RAINFALL WILL RUNOFF
VERY QUICKLY. BE ALERT...FOR WATER COLLECTING RAPIDLY IN LOW LYING
AND POOR DRAINAGE AREAS.

ALSO...SOME OF THE STORMS THIS AFTERNOON...COULD CONTAIN HAIL AND
POSSIBLY STRONG GUSTY WINDS.
Special weather statement, Aug 4, 2:15 PM EST, 1 hour before
OHZ041-042015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON AUG 4 2003

...THUNDERSTORMS MOVING ACROSS COLUMBIANA COUNTY...

STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WERE MOVING
ACROSS COLUMBIANA COUNTY. THE STORMS EXTENDED FROM EAST OF SALEM TO
NORTH OF SUMMITVILLE. THE STORMS WERE MOVING OFF TO THE NORTHEAST
ABOUT 25 MPH.

BE ALERT FOR SMALL HAIL...FREQUENT LIGHTNING...GUSTY WINDS AND VERY
HEAVY DOWNPOURS.
Special weather statement, Aug 4, 2:34 PM EST, 41 minutes before
PAZ007-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT MON AUG 4 2003

...THUNDERSTORMS MOVING INTO MERCER COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE MOVING INTO MERCER COUNTY
NEAR THE WHEATLAND AND SHARON AREAS BY 350 PM. BE ON THE LOOKOUT FOR
VERY HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS.
THE STORMS WERE MOVING NORTHEAST ABOUT 20 MPH.

ALSO...BE ALERT FOR PONDING OF WATER ON ROADS AND FOR WATER TO
RAPIDLY COLLECT IN LOW LYING AND POOR DRAINAGE AREAS.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
August 4, 3:15 PM EST to 4:15 PM EST
Where
Tuscarawas County, Bolivar
Reported by
EMERGENCY MANAGER
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

County Rd 107 near Bolivar Dam flooded. Route 800 flooded near Mineral City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334120.